Author Topic: Trying to decide about tapering with only Clonazepam versus using Valium  (Read 1011 times)

[Buddie]

Hi.  I have been on Clonazepam for about 14 years, .5 milligrams twice a day.  I posted previously how I went to .5 once a day for 3 1/2-4 weeks and experienced many symptoms.  Now, I have found a doctor who recommends tapering gradually with less and less amounts of Clonazepam.  Another doctor recommends the Ashton Manual switching to Valium, because of its shorter half-life.  Is using Valium to taper an easier taper?  The only thing I don't want is more withdrawal symptoms.  I would appreciate any help in weighing the two options.

Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Trying to decide about tapering with only Clonazepam versus using Valium
« Reply #1 on: February 11, 2022, 12:14:42 am »
Well done to you for doing your homework before making a switch!

Just a quick heads-up - Valium does not have a shorter half life than Clonazepam, it's actually longer and that's why Valium is usually the go-to substitute (due to the very long half life). 

Going from 1mg to 0.5mg per day is a 50% reduction and I am not surprised if you experienced severe withdrawal symptoms. I experienced the same when I made those reductions, in fact I became bedridden. Was it only this one cut that caused these symptoms or are you experiencing interdose withdrawal?
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Trying to decide about tapering with only Clonazepam versus using Valium
« Reply #2 on: February 11, 2022, 03:00:17 am »
Hi [...]

I received your PM asking about interdose withdrawal and I'll just answer it here, so everyone can benefit from the information. If you start experiencing withdrawal symptoms a while before you take your next dose, then often that would be interdose withdrawal. It simply means your body 'craves' the drug before you are due to take it as the effect of the drug has worn off.

From BIC: Interdose withdrawal is often described as withdrawal symptoms that manifest in between scheduled doses. These symptoms resolve or partially resolve when the next scheduled dose is taken.

What is your current dose? Are you still on 1mg per day or are you on 0.5mg?
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Trying to decide about tapering with only Clonazepam versus using Valium
« Reply #3 on: February 11, 2022, 03:07:30 am »
No one can guarantee that tapering one benzo will be less symptomatic than another. Every person reacts differently.

I can only give you my personal opinion and reasons for my decision as I'm also tapering Clonazepam. When I started tapering I considered switching to Valium but decided against it. My reasons were: I knew how my body was responding to Clonazepam. I didn't want to introduce a new benzo in the mix that I was not familiar with and didn't know how my body would react. With Clonazepam I was functional and I knew what to expect. I've also read a lot of people experienced depression crossing over to Valium. I kept the option of Valium open all the time if at any stage my taper with Clonazepam would become problematic. To date I haven't had the need to cross over and I doubt I will as I'm in the lower numbers now (you can look at my signature).

However, if interdose withdrawal is an issue for you, then Valium might give you relieve.

Edit: spelling
« Last Edit: February 11, 2022, 03:18:29 am by [Buddie] »
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Trying to decide about tapering with only Clonazepam versus using Valium
« Reply #4 on: February 11, 2022, 03:24:24 am »
I'm still on .5 mg twice a day. 
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Trying to decide about tapering with only Clonazepam versus using Valium
« Reply #5 on: February 11, 2022, 03:28:36 am »
I'm still on .5 mg twice a day.

Great, thanks that helps. Do you think you have interdose withdrawal or are you symptom free between dosing?
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Trying to decide about tapering with only Clonazepam versus using Valium
« Reply #6 on: February 11, 2022, 03:59:25 am »
Many days I have symptoms even if I take my pills.  The windows seem to come with no pattern.  Once I went to .5 mg once a day for 3-4 weeks, the symptoms started and were not keyed to when I took my pills.  It's not like taking aspirin for a headache, and the headache disappears.   Returning to the original .5 mg twice a day did not fix the situation.  I never knew how I would feel from day to day (or night to night).
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Trying to decide about tapering with only Clonazepam versus using Valium
« Reply #7 on: February 11, 2022, 04:23:04 am »
Oh this is very interesting [...]. So your symptoms never got better when you went back to 1mg, not even for a little while?

What type of symptoms are you having and how severe are they?
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Trying to decide about tapering with only Clonazepam versus using Valium
« Reply #8 on: February 12, 2022, 12:34:45 am »
I had electrical feelings in my body, malaise, inability to stay asleep for more than two hours at a time, nightmares, dry mouth, body aches etc. etc.

I looked at the gradual tapering schedule you had listed.  Did you get any symptoms of note from those small gradual lessenings of your medication?
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Trying to decide about tapering with only Clonazepam versus using Valium
« Reply #9 on: February 12, 2022, 12:49:36 am »
I'm wondering if you're starting to develop tolerance to Clonazepam? Are you familiar with tolerance? I think I was in the beginning of tolerance before I started tapering. I was struggling with insomnia even though I was on 2mg and I had panic attacks and anxiety on random occassions that seemed to increase in intensity.


I looked at the gradual tapering schedule you had listed.  Did you get any symptoms of note from those small gradual lessenings of your medication?

Are you talking about the micro tapering listed in my signature?
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.